Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 391, NWS North Platte, NE

August 9, 2005Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2005, 4:58 PM CDT for Garfield County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:58 PM CDT (21:58 UTC)
Expired
Aug 9, 2005, 5:44 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:32 PM CDTHAIL 112 E Burwell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 092158
SVRLBF
NEC071-092300-
/O.NEW.KLBF.SV.W.0391.050809T2158Z-050809T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 600 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES EAST OF BURWELL...
  AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAYS 91 AND 70 RURAL SOUTHEASTERN GARFIELD COUNTY AT 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4207 9921 4175 9921 4175 9877 4207 9878

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 092218
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT TUE AUG 9 2005

NEC071-092300-
/O.CON.KLBF.SV.W.0391.000000T0000Z-050809T2300Z/
GARFIELD NE-
516 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
GARFIELD COUNTY...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 13 MILES EAST OF BURWELL...MOVING SOUTH
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
    HIGHWAY 91 AND HIGHWAY 70 NOW THROUGH 530 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4207 9921 4175 9921 4175 9877 4207 9878

$$

CDC
000 
WWUS53 KLBF 092244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT TUE AUG 9 2005

NEC071-092253-
/O.CAN.KLBF.SV.W.0391.000000T0000Z-050809T2300Z/
GARFIELD NE-
543 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR GARFIELD COUNTY IS
CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTH AND OUT OF 
GARFIELD COUNTY. NO ADDITIONAL SEVERE WEATHER IS EXPECTED AT THIS 
TIME HOWEVER A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 
MIDNIGHT CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4207 9921 4175 9921 4175 9877 4207 9878

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:55 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
155 PM CDT TUE AUG 9 2005

...MAIN FOCUS WILL BE PRECIPITATION AND MAX TEMPS...

.DISCUSSION...
WELL ADVERTISED PATTERN SHIFT IS UNDERWAY. GFS SHOWS A PRONOUNCED PNA
DEVELOPING THROUGH 120 HRS WHICH BECOMES BLOCKED. THE ECMWF...NAM AND
GFS ARE IN EXCELLENT AGREEMENT WITH THIS H5 PATTERN AT 168 HRS.
ALTHOUGH THIS PATTERN IS TYPICALLY A WINTER PATTERN AND PRODUCES COOL
WET WEATHER IT BEHAVES THE SAME IN SUMMER. PER PMDMRD THE 6 TO 14 DAY
OUTLOOK IS BELOW NORMAL TEMPS AND ABOVE NORMAL RAINFALL. THE DAYS 1-5
RAINFALL CHART SUGGESTS 1 TO 1.5 INCHES OF RAINFALL ACROSS ALL OF THE
FCST AREA. THUS THE TREND IN THE FCST IS FOR COOLER AND WETTER
CONDITIONS WITH TEMPS RUNNING 5 DEGREES BELOW NORMAL SAT THRU TUES
WITH CHC POPS EACH DAY. THE DETAILS ARE A BLEND OF NAM 2M TEMPS...
MET/MEX GUIDANCE AND NAM MODEL DATA FOR PCPN.

TONIGHT...PER RADAR MOISTURE IS POOLING NEAR KTIF AT 18Z...THIS FRONT
WILL DRIFT SOUTHWARD THIS AFTERNOON AND IGNITE VCNTY I-80/SW NEB AOA
22Z. VARIOUS INDICES SUGGEST AMPLE MOISTURE...LIFT AND INSTABILITY
WHILE WIND 30R75 STORM MOTION IS LESS THAN 10KTS. IN FACT THE FRONT
IS DRIFTING SE AT JUST 11KT INTO PROGRESSIVELY MORE UNSTABLE
ENVIRONMENT. EXPECT DISCRETE MULTI-CELL/LINEAR BEHAVIOR WITH PULSE
SEVERE WIND AND HAIL UNTIL SYSTEM BECOMES OUTFLOW DOMINANT
AFTER DARK. LOCALLY HEAVY RAINFALL IS LIKELY AS K INDICES RUN OVER
40 AND PWS AOA 1.5 INCHES.

WEDS...AM STRATUS...THEN E/SE THETA E ADVECTION TOWARD THE BLACK
HILLS SETS THE STAGE FOR LATE AFTN/EVENING MCS...SEE SWODY2.

THURS...ANOTHER MCS FIRES OFF THE BLACK HILLS AND MOVES E-SE THRU
NORTHERN ZONES.

FRIDAY...YES ANOTHER BANGER. SFC LOW AND ATTENDANT COLD FRONT
SIMILAR TODAY IGNITES MORE TSRA ACTIVITY ACROSS CNTL/SRN ZONES.

SATURDAY-TUESDAY...GENERALLY FOLLOW THE NAM. SFC FRONT IS S OF THE
FCST AREA.  WINDS ALOFT REMAIN STRONG. MOISTURE AT ALL LEVELS IS
AMPLE FOR SCATTERED TSRA ACTIVITY ACROSS SOME PORTION OF THE FCST
AREA. ACTIVITY IS GENERALLY ELEVATED AS THE FCST AREA REMAINS IN THE
COOL SECTOR. HISTORICALLY...MODELS HAVE VERY POOR SKILL WITH ELEVATED
CONVECTION SO BLENDED CHC/SLGT CHC POPS THROUGHOUT THE FCST AREA
DURING THIS TIME FRAME.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 9, 3:26 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT TUE AUG 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
326 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS EVENING ALONG AND AHEAD OF A
COLD FRONT DRAPED THROUGH THE OUTLOOK AREA. BEST CHANCES FOR ACTIVITY
WILL BE SOUTH AND EAST OF A LINE FROM OGALLALA TO BUTTE. HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH STRONG WINDS
AND HAIL. A FEW STORMS MAY PRODUCE SEVERE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS A COOLER AND MORE ACTIVE
WEATHER PATTERN TAKES HOLD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

JMC

In the hours before

Local storm report, Aug 9, 3:18 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             6 S EWING               42.17N 98.34W
08/09/2005  0.75 INCH        HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Aug 9, 3:44 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             14 NW BARTLETT          42.03N 98.74W
08/09/2005  1.25 INCH        WHEELER            NE   PUBLIC

&&

JSWEET
Special weather statement, Aug 9, 4:53 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT TUE AUG 9 2005

NEZ027>029-037-038-057>059-069>071-100500-
CHASE NE-CUSTER NE-FRONTIER NE-GARFIELD NE-HAYES NE-KEITH NE-
LINCOLN NE-LOGAN NE-LOUP NE-PERKINS NE-WHEELER NE-
INCLUDING THE CITIES OF...ARNOLD...BROKEN BOW...BURWELL...CURTIS...
GRANT...HAYES CENTER...IMPERIAL...NORTH PLATTE...OGALLALA...
STAPLETON AND TAYLOR
453 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 709 VALID UNTIL MIDNIGHT CDT (11
PM MDT) FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT).
THE COUNTIES INCLUDED IN THE WATCH ARE...CHASE...CUSTER...
FRONTIER...GARFIELD...HAYES...KEITH...LINCOLN...LOGAN...LOUP...
PERKINS...AND WHEELER.

PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS...
AND STATEMENTS.

KAR
Local storm report, Aug 9, 4:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             13 ENE BURWELL          41.85N 98.90W
08/09/2005  0.88 INCH        GARFIELD           NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:02 PM CDTSevere Thunderstorm WarningLBFHolt54 min
Aug 9, 3:40 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningLBFGarfield60 min
Aug 9, 4:15 PM CDTSevere Thunderstorm WarningLBFBlaine60 min
Aug 9, 4:34 PM CDTSevere Thunderstorm WarningLBFCuster56 min
Aug 9, 5:00 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningLBFBlaine67 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningLBFLogan25 min
Aug 9, 5:54 PM CDTTornado WarningLBFBlaine23 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningLBFLincoln30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.